Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Hello


[Hi...]

Recommended Posts

Hi, I’m an opioid user on methadone maintenance for 15 years – I’m also a sociologist in New York City who studies drug use and treatment. I’m here because my methadone doctor recently gave me a benzo script and I’ll want help and advise as I begin to taper (which is my plan).
Link to comment
Share on other sites

Hello HighwayDave and Welcome to BenzoBuddies! 

 

We're glad you joined us!  You will find the support and advice you're looking for here to help you with your taper.

 

We typically suggest tapering with cuts of no more than 5-10% every 10-14 days.  This helps reduce withdrawal symptoms and helps you function as well as possible during your withdrawal.

 

Please explore the site and feel free to post.  I suggest you start with the following links:

 

The Ashton Manual an excellent resource on benzo withdrawal written by a leading researcher in the field.  It focuses on one tapering model but there are others as you will see on the Planning your Withdrawal board.  Ch. III discusses many common withdrawal symptoms.

 

You will likely want to start a new topic with questions about your situation on the following boards:

Planning Your Withdrawal (Taper Plans)

 

Withdrawal Support (during your taper)

 

It’s helpful to create a signature so other members who want to reply to your posts can see where you are in the process. Here’s how to add your benzo info automatically to your posts: go to Profile, then Forum Profile, write your info (which benzo, dose, taper history) in the text box and save. Thanks! Let us know if you need help with this.

 

Welcome - we're glad you're here!

Brighterday  :)

 

 

Link to comment
Share on other sites

Thank you all and it’s good to be here. Having been on methadone maintenance for approximately 15 years I had thought I would never be in withdrawal again, and experiencing benzo withdrawal over the last week or so has really been scary. I will post a more detailed description of the events soon.

 

Nice to be here.

HighwayDave

 

Link to comment
Share on other sites

Ok, so here’s the basics.

 

Like all of us, I’ve been experiencing a lot of stress this last year. In addition the health and political stress, I also recently found out that my mom has cancer (now I come from a screwed up, abusive family and I’m 48 so it’s not the biggest deal, but it’s there). Most stressful of all is that I just began working on my first two research grant/studies since graduating and it’s busy and time consuming, and was made way worse by Covid-19.

 

I was stressed – having panic attacks, etc.

 

So I talked with my methadone doctor – who, unlike most methadone providers is a pretty good doctor with a focus on harm reduction (comparatively at least) – what he thought, and he ended up giving me a script for Xanax .5mg pills I was told to take to take as needed either 1 or 2, but no more than 2, per day.

 

At the beginning, I was doing that. Sometimes 1, sometimes none, one and half or two only a few times. But, I’m an old dope-fiend (meant in an empowering not stigmatizing sense) and as time went on, I began using them every day and in greater doses. At the end of a month and half I was mostly using a minimum of 2 pills (1mg), but more likely 2 and a half (1.25mg), or 3 (1.5mg). So I knew I was in a bit of trouble and I told my doctor the truth, which he was cool about, and that I wanted off these benzos.

 

Here’s the part where I can’t imagine how stupid I was – I know that you have to taper slowly like it’s been tattooed across the inside of eyelids. But last Friday (8-21) I had 2 .5mg pills left, and figured I’d take 1 on Sat and one on Sun, and then be done with it…. By Sunday, I was in horrible withdrawals (I actually know that comparatively, because many have used greater doses for longer time, that my withdrawals weren’t severe, but all withdrawals are horrible in way that those who haven’t experienced them cannot comprehend). I was scared, covered in sweat, non-stop pacing, bloated stomach, and of course, the true symptom, a raw central nervous system that makes existing horrible. And I knew it was definitely just going to get worse, especially since I was now out.

 

So, on Monday I called my doctor, and although at first he though it was food poisoning or Covid-9 (frickin’ doctors), he did call me in a script which I immediately retrieved.

 

At that point I took .75 mg.. and it didn’t do much (not surprisingly in hindsight), and since I knew less about benzos than I do dope, and because the doctor almost had me convinced that it might not be withdrawal, I almost started to think he might be right.  Though really I knew, I’d been there too many times before. On Tuesday and Wednesday I continued taking .75mg, spread throughout 3 doses of .25 in the morn; .25 in afternoon; and .25 in the evening. Those days were spent in hellish withdrawal, endlessly pacing and writhing, and you all know…

 

But I had been talking to some friends – both scholars and users and some who were both – and they all told me to stabilize on 1mg/day, spaced out in three doses the way I was doing, and that way I likely continue to do my research and teach (I had to cancel the first day of class on Wednesday – sorry if any of you are in my class). So, yesterday, which also happened to be the day I had to go to the methadone clinic, I decided to double my morning dose to .5mg, thereby bumping my daily intake to 1mg., and I’m glad I did. First of all, the cabbie wanted to talk the whole time, and then started singing “Always Something there to Remind Me”, while I was trying to hang on and not jump out the cab.

 

But that said, I felt better yesterday. I ate half a nectarine – the first thing I ate since Friday, I think. Today, I did the same schedule and again, am starting to feel human. The suicidal ideation is gone. I still have symptoms, but their bearable.

I spoke with my doctor today and told him I wanted to stabilize at 1mg./day, and then decrease SLOWLY, which I emphasized that I needed his word on. Since I haven’t been on long, I told him that I was thinking about this:

 

1mg./day – 10-14 days

.75mg./day – 10-14 days

.5mg./day – 10-14 days

.25mg./day – 10-14 days

 

But also that if it needed to be slower, so be it - my safety was now my main concern. And he agreed, with the caveat that I have to begin Cognitive Behavioral Therapy, exercise and that kind of stuff, which is cool with me.

 

Today, I’m sitting here, finally able to at least sit still for long enough to write a little or watch tv. I’m still pacing a lot, my stomach feels like there’s a balloon in it (though one less filled w/ air), constantly burping and just feel like crap. But, it’s a world away from where I was on Sunday-Tuesday, and I feel like I’m on the right track.

 

Glad to hear any of your thoughts, comments, concerns, ideas, or anything else.

 

Cheers,

David

 

Link to comment
Share on other sites

×
×
  • Create New...